Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 49, NWS Las Vegas, NV

September 7, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 1996, 2:16 AM PDT for Clark County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 2:16 AM PDT (09:16 UTC)
Expired
Sep 7, 1996, 3:15 AM PDT
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3176 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 070919
FFWLAS
NVC003-071015-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 AM PDT SAT SEP 7 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  315 AM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...SOUTHERN CLARK COUNTY
 
AT 215 AM PDT...LAS VEGAS RADAR SHOWED AN AREA OF SEVERE THUNDERSTORMS
OVER EXTREME SOUTHERN CLARK COUNTY. STRONGEST STORMS WERE LOCATED OVER
THE SEARCHLIGHT AREA WITH OTHER STRONG STORMS 5 MILES WEST OF LAUGHLIN
AND ANOTHER STORM OVER COTTENWOOD COVE. ALL OF THESE STORMS WERE MOVING
TO THE NORTHEAST AT 10 TO 15 MPH.  THESE STORMS DO HAVE A HISTORY OF
HEAVY RAIN.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 8:54 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 6, 8:54 PM PDT, 5 hours 22 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT FRI SEP 6 1996

BUSY NIGHT WITH LITTLE TIME TO LUK AT NEW DATA (WHICH IS FINALLY
COMING IN).  SVRL SVR TSTMS DURING THE EVE ACRS TRI-STATE REGION.
TSTMS HAVE MOVD OFF FOR NOW EXCEPT FOR STG CELL IN ERN SBD COUNTY
BUT NEW SHRTWV...SHOWN WELL ON H3 CHARTS...MOVG INTO SRN NV AND
SERN CA ATTM.  THIS SHRTWV HAS KICKED OFF A COUPLE WEAKER CELLS
OVR CNTRL CLARK EARLIER AND SEEMS TO BE HELPING THE CELLS OVER
ERN SBD COUNTY RIGHT NOW.  AM CONCERNED THAT NEW STORMS WL POP OVR
MOHAVE COUNTY BY MIDNIGHT AS SHORTWV INTERACTS WITH DEEP LOW LVL
MSTR.  WL KEEP POPS IN AREA INTO THE EARLY MORNING HOURS AND
WORD ACCORDINGLY.

QUICK LUK AT NEW ETA...THE BEST MODEL LAST WK OR MORE...SHOWS MSTR
TO RMN OVR AREA AND POSSIBLE EVEN INC AGAIN BY SUN.  WL NOT MAKE
ANY CHANGES AND FCST COVERS MOST OF THIS BUT MID CREW WL HOPEFULLY
HAVE A LITTLE MO,RE TIME TO EXAMINE NEW DATA.  LAS 011.  SKRBAC

In the hours before

Special weather statement, Sep 6, 8:44 PM PDT, 5 hours 32 minutes before
CAZ019-070545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT FRI SEP 6 1996

...STRONG THUNDERSTORMS OVER EASTERN SAN BERNARDINO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN LAS VEGAS INDICATED
SEVERAL STRONG THUNDERSTORMS FROM 15 MILES SOUTHEAST OF BAKER
TO 25 MILES SOUTH OF BAKER.  THE STORMS WERE SHOWING SLOW
EASTWARD MOVEMENT AS THUNDERSTORMS WERE MOVING EASTWARD BUT
REDEVELOPING OVER THE SAME AREA.  THE STORMS ARE LIKELY PRODUCING
HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING.

PERSONS PLANNING TRAVEL INTO THIS REMOTE AREA...ESPECIALLY
CAMPERS AND 4-WHEELERS SHOULD BE AWARE THAT SOME WASHES MAY
BE FLOWING WITH WATER.  KEEP A CLOSE EYE ON THE WEATHER AND DON'T
CAMP NEAR NORMALLY DRY WASHES.  REMEMBER...FLASH FLOODING CAN
OCCUR MILES FROM THE PARENT THUNDERSTORM.  STAY TUNED TO THIS
STATION FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

SKRBAC
Local storm report, Sep 6, 9:50 PM PDT, 4 hours 26 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
949 PM PDT FRI SEP 6 1996

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    KINGMAN                   AZ   60 MPH TSTM GUST
09/06/96   MOHAVE                         WINDS TO 60 MPH REPORTED
                                          BY SHERIFFS OFFICE WITH
                                          VISIBILITY DOWN TO ZERO.
                                          HEAVY RAIN AND SMALL HAIL
                                          REPORTED ALONG WITH SOME
                                          FLOWING WASHES.

0410 PM    KINGMAN                   AZ   .75 INCH HAIL
09/06/96   MOHAVE                         MOHAVE COUNTY SHERIFFS
                                          OFFICE IN KINGMAN REPORTED
                                          3/4 INCH HAIL AND POWER
                                          OUTAGES.
0415 PM    KINGMAN                   AZ   1 INCH HAIL
09/06/96   MOHAVE                         ONE INCH DIAMETER HAIL
                                          REPORTED BY MOHAVE COUNTY
                                          SHERIFFS OFFICE ALONG WITH
                                          STRONG WINDS AND HEAVY
                                          RAIN IN KINGMAN.

0425 PM    KINGMAN ARPT              AZ   .75 INCH HAIL
09/06/96   MOHAVE                         DIME SIZE HAIL AND OVER A
`                                          THIRD INCH /.35/ OF RAIN.
Special weather statement, Sep 6, 10:36 PM PDT, 3 hours 40 minutes before
CAZ019-070740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1036 PM PDT FRI SEP 6 1996

...STRONG THUNDERSTORMS CONTINUE OVER PORTIONS OF EASTERN
SAN BERNARDINO COUNTY...

AT 1030 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO SHOW A STRONG THUNDERSTORM OVER THE BRISTOL MOUNTAINS OR ABOUT
20 TO 25 MILES SOUTH OF BAKER OFF INTERSTATE 15.  THE STORM WAS
MOVING SLOWLY SOUTHEAST AROUND 10 MILES AN HOUR.  A COUPLE OTHER
THUNDERSTORMS WERE LOCATED NORTHEAST OF THIS THUNDERSTORM BUT
THEY WERE NOT AS STRONG.

THIS STRONG THUNDERSTORM SOUTH OF BAKER IS LIKELY PRODUCING LOCALLY
HEAVY RAIN...SMALL HAIL...STRONG WIND GUSTS AND DANGEROUS LIGHTNING.
NORMALLY DRY WASHES MAY BE RUNNING WITH WATER AND ANYONE TRAVELLING
THROUGH THIS REMOTE REGION SHOULD BE ALERT FOR WATER FLOWING ACROSS
THE ROAD.  DO NOT CAMP NEAR NORMALLY DRY WASHES AND PAY CLOSE
ATTENTION TO ANY NEARBY THUNDERSTORMS...ESPECIALLY IF YOU ARE
DOWNSTREAM FROM WHERE THE RAIN IS FALLING.  REMEMBER...FLASH FLOODING
CAN OCCUR MILES FROM WHERE THE RAIN ACTUALLY FALLS.  STAY TUNED TO
THIS STATION FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

SKRBAC
Special weather statement, Sep 7, 12:42 AM PDT, 1 hour 34 minutes before
NVZ009-070845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 AM PDT SAT SEP 7 1996

...THUNDERSTORMS MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY...

AT 1230 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA.  THESE STORMS WERE LOCATED 5 MILES WEST OF
SEARCHLIGHT AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.
Special weather statement, Sep 7, 1:53 AM PDT, 23 minutes before
NVZ009-CAZ019-070955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 AM PDT SAT SEP 7 1996

...THUNDERSTORMS CONTINUE MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY
AND NORTHEASTERN SAN BERNARDINO COUNTY...

AT 150 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA AND NORTHEASTERN SAN BERNARDINO
COUNTY CALIFORNIA. THESE STORMS WERE LOCATED 5 MILES NORTHWEST OF
SEARCHLIGHT AND EXTENDED SOUTHEAST TO 10 MILES WEST OF NEEDLES.  THESE
STORMS WERE MOVING TO THE NORTHEAST AT 10 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:16 AM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 7, 3:20 AM PDTFlash Flood WarningVEFClark70 min
Sep 7, 5:31 AM PDTSevere Thunderstorm WarningVEFClark44 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.